Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 16, NWS Pocatello, ID

June 8, 20205 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Jun 8, 2020, 2:21 AM MDT for 5 counties in Idaho. It took effect at Jun 8, 2020, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2020, 2:21 AM MDT (08:21 UTC)
In effect from
Jun 8, 2020, 12:00 PM MDT
Expired
Jun 8, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 8.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS75 KPIH 080821
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
221 AM MDT Mon Jun 8 2020

IDZ051-055-090200-
/O.NEW.KPIH.WI.Y.0016.200608T1800Z-200609T0200Z/
/O.NEW.KPIH.FR.Y.0006.200609T0900Z-200609T1400Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
221 AM MDT Mon Jun 8 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...
...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM MDT TUESDAY...

* WHAT...For the Wind Advisory, west winds 20 to 30 mph with 
  gusts up to 45 mph expected. For the Frost Advisory, 
  temperatures as low as 32 will result in frost formation.

* WHERE...The East Magic Valley and Shoshone area.

* WHEN...For the Wind Advisory, from noon today to 8 PM MDT this 
  evening. For the Frost Advisory, from 3 AM to 8 AM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Frost could kill sensitive outdoor vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. 

&&

$$

IDZ052>054-090200-
/O.NEW.KPIH.FR.Y.0006.200609T0900Z-200609T1400Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
221 AM MDT Mon Jun 8 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM MDT TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...The Snake River Plain and Arco Desert.

* WHEN...From 3 AM to 8 AM MDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
232 
WWUS75 KPIH 090143
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
743 PM MDT Mon Jun 8 2020

IDZ051-055-090945-
/O.EXP.KPIH.WI.Y.0016.000000T0000Z-200609T0200Z/
/O.CON.KPIH.FR.Y.0006.200609T0900Z-200609T1400Z/
Shoshone/Lava Beds-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Burley, 
Rupert, Heyburn, and Oakley
743 PM MDT Mon Jun 8 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT TUESDAY...
...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...The East Magic Valley and Shoshone area.

* WHEN...Until 8 AM MDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

IDZ052>054-090945-
/O.CON.KPIH.FR.Y.0006.200609T0900Z-200609T1400Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
743 PM MDT Mon Jun 8 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...The Snake River Plain and Arco Desert.

* WHEN...Until 8 AM MDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jun 7, 1:42 PM MDT, 12 hours 39 minutes earlier.

Area forecast discussion, Jun 7, 1:42 PM MDT, 12 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
142 PM MDT Sun Jun 7 2020

.SHORT TERM...Tonight through Tuesday night.

A low pressure system is moving through central Idaho this
afternoon. This low will move into Montana tonight and on Monday.
Expect precipitation on the back side of the low to move through
central and east Idaho tonight and on Monday. Snow levels will fall
to around 5500 feet tonight allowing for accumulations for the mid
and upper slopes. Even some of our higher elevation communities,
such as Stanley and Island Park could see accumulations of 1 to 3
inches tonight and Monday morning. As this precipitation works into
the Snake Plain, there is a possibility that some snowflakes could
mix with rain in the lower elevations as well. However, any
accumulations would mostly likely be very light. Breezy conditions
will persist into Monday and can easily see wind advisories being
extended an extra day. This system will leave one final gift as it
departs the region Monday night and that is cold temperatures.
Frost/Freeze advisories for portions of the Snake Plain are
definitely possible. Expect a mix of sun and clouds on Tuesday as a
weak system slides north of the region with highs around 10 degrees
below normal.

13

.LONG TERM...Wednesday through Sunday. Initially, the main feature
will be a weak upper ridge on Wednesday. The upper level pattern,
however, will amplify through the end of the week. Models generally
keep some weak PoPs over the mountains Wednesday afternoon, but it
looks low impact at this time. As we head into the latter part of
the week, a trough will deepen over the eastern Pacific while upper
ridging builds downstream. As a result, a southerly flow will
develop once again over the region. We should see temperatures back
in the 80s on Thursday, and be relatively dry through Friday, though
some showers could develop Friday afternoon in the Central
Mountains. Model solutions still show significant differences
heading into next weekend with the 12Z GFS maintaining a closed off
upper low approaching the OR coast while the 12Z ECMWF keeps a
fairly open trough. The GFS advances the low over ID by Saturday
night, and is the wetter solution for that day, while the ECMWF
brings some precip to the Central Mountains. Hinsberger

&&

.AVIATION...Upper low is spinning over eastern Oregon, and continues
to progress eastward. A strong post-frontal gradient is in place
over much of southeast Idaho, so winds are 20 to 30kts this
afternoon. Terminals are a mix of VFR/MVFR today, but should improve
to VFR through the afternoon. Hi-res models keep showers going
through the afternoon, though mainly over the mountains. There is
some instability to work with as the upper low moves closer. Late
tonight and early tomorrow, the upper trough axis should swing
through, coincident with a surface trough. Thus some rain and
possible snow will move through, particularly in KIDA and KDIJ. Will
likely see low MVFR or IFR ceilings/vis as that passes. Hinsberger

&&

.HYDROLOGY...Runoff from the recent rains and snowmelt is beginning
to work itself into the Teton river where rises are occurring. Flood
warning continues near Driggs with a crest near or slightly above
flood stage likely by Monday morning. A flood advisory is in effect
for the Teton near St. Anthony where it looks the crest will occur
just below flood stage but well within bankfull stage. A Flood Watch
remains in effect for Henrys Fork near Rexburg where a forecast of
near or slightly above flood stage continues. With cooler
temperatures setting in, expect this latest push of water to be very
brief.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM MDT this evening for IDZ052>054-067.

Winter Weather Advisory from midnight tonight to noon MDT Monday
for IDZ064-066-067.

Winter Weather Advisory until 6 AM MDT Monday for IDZ069-071>074.

&&

In the hours before

Local storm report, Jun 7, 11:47 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1147 PM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST 5 SSE ROBERTS           43.65N 112.10W
06/07/2020  M57 MPH          JEFFERSON          ID   MESONET

            MESONET STATION 3306 D6 - OSGOOD.

0600 PM     NON-TSTM WND GST 5 WSW CRATERS OF MOON   43.41N 113.63W
06/07/2020  M52 MPH          BUTTE              ID   MESONET

            MESONET STATION 3021 D6 - TOM CAT SUMMIT.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:21 AM MDTFrost AdvisoryPIHBannock, Bingham, Blaine, Bonneville, Butte, Cassia and 6 more30 hr
Jun 8, 3:31 PM MDTSpecial Weather StatementPIHBingham29 min
Jun 8, 3:56 PM MDTSpecial Weather StatementPIHBingham49 min

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.